Texas, 2009

Hail and Damaging Winds in Texas, April 29, 2009

April 29, 2009 · NWS OUN · 6 events in 2 counties and zones

A complex of thunderstorms entered northern Texas around midnight and moved northeast through the region. Very heavy rainfall, gusty winds, and marginally severe hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex of thunderstorms entered northern Texas around midnight and moved northeast through the region. Very heavy rainfall, gusty winds, and marginally severe hail were reported. The thunderstorms exited western north Texas before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 11:42 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 28, 11:42 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1242 AM CDT WED APR 29 2009

.AVIATION...
WARM FRONT WILL CONTINUE TO MOVE SLOWLY NORTH. SOME MODERATE/LIGHT
FOG (2-5 SM) WILL LIKELY FORM NORTH OF BOUNDARY WITH SOME IFR
CEILINGS WWR/GAG/PNC. STRONG TO SEVERE CONVECTION SHOULD BECOME
MORE WIDESPREAD THROUGH 12Z AS LLJ INCREASES AND VEERS. COMPLEX OR
TWO OF STORMS WILL LIKELY IMPACT CENTRAL OKLAHOMA WEDNESDAY MORNING
WITH IMPROVING CONDITIONS GOING INTO THE AFTERNOON AS CONVECTION
MOVES EAST.

&&

.PREV DISCUSSION... /ISSUED 651 PM CDT TUE APR 28 2009/

AVIATION...
WARM FRONT...EXTENDING FROM NEAR HOLDENVILLE TO PURCELL TO NEAR
LAWTON...WILL LIFT VERY SLOWLY NORTHWARD THIS EVENING/OVERNIGHT
PER RUC. EXPECT AREA SOUTH OF FRONT WILL SEE LOWER CLOUDS FORM
AGAIN LATER THIS EVENING WITH MVFR CEILINGS. AS LOW LEVEL JET
STRENGTHENS IN ADVANCE OF WAVE OVER BAJA...SHOULD SEE MORE STORMS
FORM ACROSS WEST TEXAS. MODELS SIMILAR IN SUGGESTING MCS
DEVELOPING LATE TONIGHT INTO EARLY WEDNESDAY. MAIN PROBLEM IS
LOCATION OF MORE PERSISTENT RAIN/THUNDER INTO WEDNESDAY MORNING.
LINEAR MOVEMENT OF WAVE PLACES IT SOUTH OF EL PASO 6Z SOUTH OF
DALLAS 14Z AND INTO EAST TEXAS 18Z. FOLLOWED 18Z NAM FOR GUIDANCE
OF INITIAL DEVELOPMENT AND MOVEMENT...BUT WILL LIKELY SEE FASTER
FORWARD PROPAGATION DURING THE DAY THURSDAY AS LLJ VEERS.

PREV DISCUSSION... /ISSUED 300 PM CDT TUE APR 28 2009/

DISCUSSION...
CLOUDS BREAKING UP IN SOME AREAS THIS AFTN AS WINDS CONT TO VEER TO
THE SOUTHEAST. WARM FRONT WILL CONTINUE TO LIFT NORTH TONIGHT.
THUNDERSTORMS EXPECTED TO DEVELOP WEST OF THE FA THIS AFTN/EVENING
THEN SPREAD INTO THE FA LATER TONIGHT INTO WEDNESDAY AS LLJ
STRENGTHENS. MEANWHILE... LOW CLOUDS WILL DEVELOP AGAIN TONIGHT...
WITH SOME PATCHY FOG POSSIBLE AGAIN LATE TONIGHT. AREA OF
THUNDERSTORMS COULD CONT ACROSS PORTIONS OF THE FA WEDNESDAY
MORNING. A DRYLINE WILL THEN DEVELOP ACROSS THE WESTERN PANHANDLES
WEDNESDAY AFTN WITH THUNDERSTORMS POSSIBLY DEVELOPING NEAR THE
DRYLINE AND MOVING INTO THE AREA LATE WED/WED NIGHT.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH AT LEAST THE
WEEKEND. MODELS SHOW A COLD FRONT MOVING THROUGH THE AREA THU
NIGHT/FRIDAY AND STALLING IN TX. THE FRONT WILL LIFT BACK NORTH INTO
PORTIONS OF THE FA SATURDAY THEN SHOVING BACK SOUTH SUNDAY AS A
SHORTWAVE MOVES ACROSS THE SOUTHERN PLAINS. THE GFS/ECMWF THEN
DIFFER WITH THE NEXT STORM SYSTEM EARLY NEXT WEEK. HEAVY
RAIN/FLOODING WILL REMAIN A CONCERN INTO THE WEEKEND WITH THE
CONTINUED CHANCES OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  82  60  72 /  40  20  20  20
HOBART OK         62  82  60  74 /  40  20  20  10
WICHITA FALLS TX  63  85  63  78 /  40  10  20  20
GAGE OK           59  83  52  70 /  30  20  20  10
PONCA CITY OK     61  77  58  70 /  50  30  30  20
DURANT OK         63  82  64  77 /  40  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/06/06
Hazardous weather outlook, Apr 28, 7:25 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT TUE APR 28 2009

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
825 PM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF WESTERN NORTH TEXAS AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ARNETT... TO CLINTON...
TO FREDERICK... TO ELECTRA... TO SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER
MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE
TONIGHT.

DISCUSSION...
A SLOW-MOVING SURFACE FRONT... EXTENDING FROM WESTERN NORTH TEXAS
EAST AND NORTHEAST ACROSS SOUTHERN AND EAST CENTRAL OKLAHOMA TUESDAY
EVENING... WILL LIFT SLOWLY NORTH AND WEAKEN OVERNIGHT. A SOUTHERLY
LOW-LEVEL JET WILL INCREASE OVERNIGHT ACROSS WESTERN TEXAS...
RESULTING IN NORTHWARD TRANSPORT OF WARM AND UNSTABLE AIR ALOFT
ACROSS THE SOUTHERN HIGH PLAINS. THE AIR NEAR THE SURFACE IS LIKELY
TO REMAIN RELATIVELY COOL AND STABLE... BUT SOUTHEASTERLY SURFACE
WINDS WILL RESULT IN UPSLOPE FLOW AND LIFT. THUNDERSTORMS WILL
INCREASE OVER THE SOUTHERN HIGH PLAINS DURING THE EVENING...
POSSIBLY MERGING INTO A LARGER THUNDERSTORM COMPLEX BEFORE MOVING
EAST INTO OKLAHOMA AND NORTH CENTRAL TEXAS LATE TONIGHT. VERTICAL
WIND SHEAR AND ELEVATED INSTABILITY WILL MEAN THAT LARGE HAIL WILL
BE THE MAIN CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT OVER WESTERN NORTH TEXAS AND THE WESTERN HALF OF
OKLAHOMA. THE RISK OF SEVERE STORMS WILL CONTINUE EACH DAY THROUGH
AT LEAST FRIDAY... AND POSSIBLY INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL ARE EXPECTED INTO EARLY NEXT WEEK...WHICH
COULD LEAD TO LOCALIZED FLOODING AND MAIN-STEM RIVER FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

24

In the hours before

Special weather statement, Apr 28, 8:38 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
938 PM CDT TUE APR 28 2009

TXZ084-087-290315-
FOARD TX-KNOX TX-
938 PM CDT TUE APR 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 25 MILES WEST OF TRUSCOTT AT 938 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, Apr 28, 9:15 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT TUE APR 28 2009

TXZ084-087-290345-
FOARD TX-KNOX TX-
1015 PM CDT TUE APR 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF TRUSCOTT AT 1015
PM CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 28, 9:37 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1037 PM CDT TUE APR 28 2009

OKZ033-036-TXZ083-290400-
JACKSON OK-HARMON OK-HARDEMAN TX-
1037 PM CDT TUE APR 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF GOODLETT AT
1037 PM CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HARDEMAN...HARMON AND JACKSON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, Apr 28, 11:57 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1257 AM CDT WED APR 29 2009

OKZ004-009-290630-
HARPER OK-ELLIS OK-
1257 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTH OF
ROSSTON TO 13 MILES WEST OF CATESBY AT 1257 AM CDT...MOVING EAST AT
25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Altus AFB radar (KFDR), 64 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hardeman

When
April 29, 12:03 AM CST
Where
Hardeman County, 3.23 mi SSW of Medicine Mound
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.151, -99.621

The hail was reported near FM 3295 and Neal Road.

Hail, Wilbarger

When
April 29, 1:15 AM CST
Where
Wilbarger County, 5.26 mi SSW of Odell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.279, -99.453

The hail was reported near FM 1924 and County Road 85N.

Hail, Wilbarger

When
April 29, 1:30 AM CST
Where
Wilbarger County, Odell
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.350, -99.420

Thunderstorm Wind, Hardeman

When
April 29, 2:30 AM CST to 2:32 AM CST
Where
Hardeman County, 6 mi W of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.260, -99.615

Thunderstorm Wind, Hardeman

When
April 29, 2:40 AM CST to 2:42 AM CST
Where
Hardeman County, 3 mi W of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.260, -99.563

Thunderstorm Wind, Wilbarger

When
April 29, 3:00 AM CST to 3:02 AM CST
Where
Wilbarger County, Odell
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.350, -99.420

Several power poles were downed. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166503, 166504, 166505, 166506, 166507, 166509.